Alert archive / Mississippi / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 425, NWS Jackson, MS

July 5, 20094 counties in Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 5, 2009, 1:49 PM CDT for 4 counties in Mississippi. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 2009, 1:49 PM CDT (18:49 UTC)
Expired
Jul 5, 2009, 2:45 PM CDT
In force
56 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

Counties Lowndes County, MS, Noxubee County, MS, Oktibbeha County, MS, Winston County, MS

The radar

The Columbus AFB radar (KGWX), 79 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.8 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1314 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1314 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:54 PM CDT, 21 hours 55 minutes earlier.

Area forecast discussion, Jul 4, 3:54 PM CDT, 21 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
354 PM CDT SAT JUL 4 2009

.DISCUSSION...

NEAR TERM...VERY SPOTTY SHOWER/TSTM ACTIVITY IS DEVELOPING ALONG THE HWY
84 CORRIDOR LATE THIS AFTERNOON...BUT IT IS STRUGGLING AS
ANTICYCLONIC FLOW ALOFT AND RELATIVELY DRY AIR MITIGATE CONVECTIVE
POTENTIAL AHEAD OF THE COLD FRONT THAT IS CURRENTLY MOVING INTO THE
OZARK TO MID MS VALLEY REGION. SO DO NOT EXPECT MUCH COVERAGE NOR FOR
THIS ACTIVITY TO LAST MUCH PAST SUNSET. AS FOR THE HEAT ADVISORY...
WILL KEEP IT GOING THROUGH TONIGHT...BUT EXPECT CLOUDS/PRECIP AND
EVENTUALLY DRIER AIR TO REDUCE HEAT STRESS BEYOND TONIGHT.

FOR SUNDAY AND SUNDAY NIGHT...12Z LOCAL WRF MEMBERS INDICATE THAT A
BROKEN LINE OF SHOWERS/TSTMS COULD APPROACH NORTHERN PORTIONS OF THE
FORECAST AREA BY AROUND SUNRISE TOMORROW AS A CONVECTIVE SYSTEM
ASSOCIATED WITH THE APPROACHING COLD FRONT PROPAGATES SOUTHWARD. IF
COLD-POOLING IS SUFFICIENT...WOULD NOT BE SURPRISED TO SEE THIS LINE
MAKE IT INTO THE FORECAST AREA A LITTLE SOONER. IN ANY CASE...EXPECT
THIS INITIAL CONVECTION MAY FIZZLE OUT AS THE MORNING WEARS ON...BUT
ADDITIONAL CONVECTION WILL FIRE UP QUICKLY BY AFTERNOON AS PRECIP
WATER VALUES INCREASE TO 2+ INCHES IN A MODERATELY UNSTABLE AIRMASS.
0-6KM SHEAR OF 20-30KTS UNDERNEATH THE RIGHT ENTRANCE REGION OF THE
UPPER JET IS EXPECTED OVER NC MS AND THIS WOULD HELP TSTM ORGANIZE
INTO MULTICELLULAR CLUSTERS CAPABLE OF PRODUCING DAMAGING WIND GUSTS
AND HAIL. THE GFS MAY BE A LITTLE TOO AGGRESSIVE IN DEVELOPING STRONG/
SVR TSTMS SWD INTO SRN PORTIONS OF THE FORECAST AREA BY LATE
SUNDAY AFTN/EVNG AND HAVE GONE WITH A SLIGHTLY SLOWER SOLN IN THE
FORECAST GRIDS. MODEL GUIDANCE CONSENSUS IS FOR THE GREATEST SEVERE
WEATHER POTENTIAL TO RESIDE OVER NORTH CNTRL MS...WITH LESSER RISK AS
YOU GO WWD INTO SE AR/NE LA AND SWD INTO SOUTH CNTRL MS WHERE LARGE
SCALE FORCING WILL BE WEAKER.

FOR MONDAY...MODELS ARE IN GENERAL AGREEMENT THAT A MID LEVEL
SHORTWAVE TROUGH WILL SWING SOUTHEAST THROUGH THE AREA MONDAY. WITH
THE FRONTAL BOUNDARY PUSHING SOUTH TOWARD THE COAST...THE GREATEST
MOISTURE AND INSTABILITY WILL COINCIDE WITH THE TROUGH IN THE AREA
SOUTH OF INTERSTATE 20 AND THAT IS WHERE THE GREATEST POPS ARE
PORTRAYED IN THE GRIDS. AM NOT EXPECTING SEVERE WEATHER TO BE A BIG
CONCERN IF THE GFS/ECMWF/GEFS ARE CORRECT AS THERE WILL BE AN
ABUNDANCE OF CLOUDS/PRECIP AROUND EARLY IN THE DAY THUS LIMITING
DAYTIME HEATING AND DESTABILIZATION. ONCE AGAIN...THE GFS SEEMS A
LITTLE TOO FAST AND HAVE SLOWED DOWN POPS/WEATHER IN THE GRIDS. ON
THE OTHER HAND...THE NAM SEEMS TOO SLOW IN MOVING THE SHORTWAVE
TROUGH THROUGH MONDAY AND CURRENT FORECAST GRIDS ARE CONSIDERABLY
FASTER THAN THAT SOLUTION.

BEYOND MONDAY...HAVE TRIMMED BACK POPS FOR TUES/WED AS IT APPEARS
DRIER AIR WILL WIN OUT FOR AT LEAST A SHORT PERIOD. BY LATE WEEK...A
SHEAR AXIS AND FOCUS FOR MOISTURE MAY ATTEMPT TO SET UP OVER SRN
PORTIONS OF THE AREA AND THE FORECAST IS IN GOOD SHAPE PORTRAYING
LOW POPS THERE. IT STILL LOOKS LIKE THE LONGWAVE PATTERN IS
RETROGRADING FOR THE EXTENDED AND THIS COULD KEEP THE HOTTEST AIR
OUT OF THE FORECAST AREA...BUT HIGHS FORECAST IN THE MID 90S WOULD
STILL BE A FEW DEGREES ABOVE CLIMATIC AVERAGE FOR THIS TIME OF THE
YEAR. /EC/

&&

.FIRE WEATHER...THE LONG STRETCH OF HOT AND DRY WEATHER HAS KEPT AN
INCREASED FIRE DANGER IN PLACE ACROSS THE FORECAST AREA. WHILE SOME
AREAS SAW BRIEF RELIEF WITH RAINFALL LAST WEEKEND...MOST AREAS HAVE
SEEN VERY LITTLE RAIN IN THE PAST 6 TO 8 WEEKS. LOCAL FIRE AGENCIES
CAUTION THAT AN INCREASE IN AGGRESSIVE FIRE BEHAVIOR IS POSSIBLE AND
ANYONE SETTING OFF FIREWORKS SHOULD BE ESPECIALLY VIGILANT. BURN
BANS CONTINUE IN SEVERAL SOUTH MS COUNTIES...INCLUDING HINDS COUNTY.
CHECK THE MFC WEBSITE AT WWW.MFC.STATE.MS.US FOR THE LATEST./40/

&&

.AVIATION...HAVE MAINTAINED VFR CONDITIONS THROUGH SUNDAY MORNING
FOR ALL TAF SITES. NEAR THE END OF THE VALID PERIOD...PERIODS OF
SHRA AND TSRA WILL BE POSSIBLE DURING THE DAY ON SUNDAY...WITH THE
HIGHEST COVERAGE IN THE VICINITY OF GLH...GWO...AND GTR. JC

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       76  95  73  89 /  14  34  54  48
MERIDIAN      72  94  72  89 /  12  33  65  51
VICKSBURG     74  95  72  92 /  15  44  44  43
HATTIESBURG   75  96  74  90 /  10  31  52  66
NATCHEZ       76  95  72  90 /  10  40  45  54
GREENVILLE    76  91  70  90 /  49  60  38  22
GREENWOOD     74  88  70  89 /  40  57  42  22

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...HEAT ADVISORY UNTIL 7 AM CDT SUNDAY FOR MSZ047-053-054-059>064-
     072>074.

LA...HEAT ADVISORY UNTIL 7 AM CDT SUNDAY FOR LAZ007>009-015-016-
     023>026.

AR...HEAT ADVISORY UNTIL 7 AM CDT SUNDAY FOR ARZ074-075.

&&

EC/JC/40
Hazardous weather outlook, Jul 4, 2:38 PM CDT, 23 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
238 PM CDT SAT JUL 4 2009

ARZ074-075-LAZ007>009-015-016-023>026-MSZ040>066-072>074-051945-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-ISSAQUENA-
SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
238 PM CDT SAT JUL 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA AND CENTRAL AND SOUTH MISSISSIPPI.

.DAY ONE...TONIGHT AND SUNDAY

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP
LATE SUNDAY AFTERNOON AND EVENING. A FRONTAL BOUNDARY WILL APPROACH THE
REGION FROM THE NORTH AND WILL COMBINE WITH A MOIST AND UNSTABLE
AIRMASS...ALONG WITH UPPER LEVEL JET DYNAMICS...TO PRODUCE
THUNDERSTORMS ACROSS THE REGION. THE MAIN THREATS FROM THESE STORMS
WILL BE WINDS UP TO 60 MPH AND HAIL UP TO THE SIZE OF QUARTERS.

HOT CONDITIONS WILL CONTINUE THROUGH THE REMAINDER OF THIS AFTERNOON
AND EVENING. HIGHER HUMIDITY WILL CONTINUE WITH HOT AFTERNOON
TEMPERATURES TO CREATE HEAT INDICES OF 105 OR GREATER. A HEAT
ADVISORY IS IN EFFECT FOR PORTIONS OF NORTHEAST LOUISIANA...SOUTHEAST
ARKANSAS AS WELL AS SOUTH CENTRAL AND SOUTHWEST MISSISSIPPI THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED SUNDAY AFTERNOON AND EVENING.

MSZ018-019-025>039-051945-
BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-
LOWNDES-CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-
WINSTON-NOXUBEE-
238 PM CDT SAT JUL 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND SUNDAY

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP
SUNDAY AFTERNOON. A FRONTAL BOUNDARY WILL APPROACH THE REGION FROM
THE NORTH AND WILL COMBINE WITH A MOIST AND UNSTABLE AIRMASS...ALONG
WITH UPPER LEVEL JET DYNAMICS...TO PRODUCE THUNDERSTORMS ACROSS THE
REGION. THE MAIN THREATS FROM THESE STORMS WILL BE WINDS UP TO 60 MPH
AND HAIL UP TO THE SIZE OF QUARTERS.

UNCOMFORTABLE CONDITIONS WILL CONTINUE THIS AFTERNOON AND EVENING AS
WARM TEMPERATURES AND HIGHER HUMIDITY WILL COMBINE TO CREATE HEAT
INDICES INTO THE 100 TO 105 RANGE.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED SUNDAY AFTERNOON AND EVENING.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

28

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 2:28 PM CDTSevere Thunderstorm WarningJANKemper, Noxubee62 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.